MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH DELTA UNI FEMORAL HEAD 16/18 R36 16/18; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH DELTA UNI FEMORAL HEAD 16/18 R36 16/18; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6519-1-036
Medical Device Problem Code Noise, Audible (3273)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Device not returned.
 
Event or Problem Description
It was reported that total hip prosthesis surgery occurred.Surgeon didn't see any stabilization issue while surgery.After 2 days, surgeon observes a noise from patient hip joint and indicated that it is due to femoral head and taper adapter sleeve.The patient had a revision on april 3rd".
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195 importer site establishment registration number: 3005580113.Device evaluation: 1 x rms-060024-r of unknown lot was returned to cirl for a lab evaluation.It was returned in two parts the first part of the rms-060024-r was returned on 01st of may 2019 and second part of rms-060024-r was returned on 14th of may 2019.They were returned used and not in it¿s original packaging.Lab evaluation: the part 1 of this device involved in the complaint was evaluated in laboratory on 02nd of may 2019.In summary the following results were observed in the lab evaluation.The coil wire was only returned and it was observed to be unravelled.The part 2 of this device involved in the complaint was evaluated in laboratory on 16nd of may 2019.In summary the following results were observed in the lab evaluation.The stent was found to be broken at one the pigtail.The pigtail was not returned.The internal wire was not broken.There was encrustation was observed proximal to the break.4.Documents review: prior to distribution rms-060024-r devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for rms-060024-r of unknown lot number could not be completed.The instructions for use, ifu0020-16, which accompanies this device warns of the following ¿patients should be checked at regular intervals utilizing techniques such as abdominal x-ray (kub film).Patients using calcium supplements must be more closely monitored for possible stent encrustation.The stent must be removed if encrustation hampers drainage¿.It may be noted that according to the instructions for use, ifu0020-16, instructs the user in step 7: ¿the stent may be removed using conventional cystoscopic techniques utilizing forceps or grasper.Note: do not force components during removal or replacement.Carefully remove the components if any resistance is encountered.¿ the instructions for use, ifu0020-16, warns the user of the potential adverse events of hydronephrosis, loss of renal function and stent encrustation.There is not sufficient evidence to suggest that the user did not follow the ifu.Root cause (possible): a definitive root cause for the customer complaint could not be determined as the exact operational conditions of use could not be replicated in the laboratory setting.The male 72 patient, had a pre-existing ureteric stenosis which is presumed to be post-radiation.8 months previously the rms-060024-r was placed.Stent was initially placed on (b)(6) 2018, removal date was (8 months indwell time), periodic clinic review and imaging performed 3 monthly.The patient¿s condition deteriorate as the kidney was obstructed and infected.Source of ongoing sepsis.Kidney had become non-functioning.The plan was to perform a nephron-ureterectomy and in the lead up this procedure it was decided to remove the resonance stent and to place a temporary conventional stent.It was during the removal of the rms-060024-r, they had to apply extra force to remove the rms stent and it became stuck at proximal 2/3 of ureter.The rms stent broke in the patient, part of the stent was removed in this procedure (this was returned to cirl for evaluation), with the remaining large part of the stent remaining in the patient.They decided to leave the removal of the remaining broken stent until they performed the scheduled nephron-ureterectomy at a later date.Encrustation was noted on the stent near the break, it is likely the stent became imbedded in tissue growth over time and this may have impeded removal of the stent.The excessive force that was applied to remove the stent would have contributed to the stretching and unravelling and the breakage of the stent.Encrustation could have caused the occlusion and also could have affected the mechanical properties of the material.Encrusted stents are harder to remove thus more force needs to be applied which could have caused the stent to un-wind as was evident on the returned parts of the stent.While awaiting this procedure the patient had percutaneous nephrostomy drain to drain his kidney.While performing the next procedure, they removed the remaining broken part of the stent.(this was returned to cirl for evaluation).A possible root cause could be attributed to the encrustation observed on the stent, this could have contributed to stent occlusion.It may be noted that according to the instructions for use, ifu0020-16, in step 7 the user is instructed that ¿the stent may be removed using conventional cystoscopic techniques utilizing forceps or grasper.Note: do not force components during removal or replacement.Carefully remove the components if any resistance is encountered.¿ summary: complaint is confirmed as the failure was verified in the laboratory.As per physician¿s comments provided in the additional information, the patient¿s condition has deteriorated as the kidney was obstructed and infected.Source of ongoing sepsis.Kidney had become non-functioning.According to the information provided a nephron-ureterectomy was planned to be performed.Complaints of this nature will continue to be monitored for emerging trends.

Brand Name
DELTA UNI FEMORAL HEAD 16/18 R36 16/18
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8594752
Report Number0002249697-2019-01896
Device Sequence Number14001182
Product Code JDI
UDI-Device Identifier04546540608437
UDI-Public04546540608437
Combination Product (Y/N)N
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Catalogue Number6519-1-036
Device Lot Number67941601
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/11/2019
Supplement Date Received by Manufacturer06/12/2019
Initial Report FDA Received Date05/09/2019
Supplement Report FDA Received Date07/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;